Heart Rhythm Community
Atenolol
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Atenolol

Hi - I was just prescribed Atenolol for sinus tachycardia and episodes of SVT.  In reading all the possible side effects, I am now scared to death of taking the atenolol.  When I have the sinus tach my heart rate is around 140 and it lasts for hours.  The SVT episodes are isolated and only last less than a minute.  I usually cough and they seem to go away.  My bp is normally 110/50.  Is this atenolol going to help, or do I just put up with the tach and svt.  I have been to 2 doctors and they both said that my heart is structurally fine.  I have had all the tests and worn all the monitors.  I am an otherwise healthy 39 yr old female.  DOes anyone have any similar experiences that atenolol has helped?  Thanks so much!
Related Discussions
10 Comments Post a Comment
Blank
701984_tn?1236618218
I would not take the Atenelol if your blood pressure that low to begin with.

The top number is fine but the bottom number is low, and taking Atenelol is only going to make it go lower, so you might actually pass out or feel faint.

I used to take Atenelol but I do not like beta blockers so I took myself off it & I am hoping to get something different for my tachycardia.
Blank
Avatar_f_tn
Hi!
For ME, atenolol has been the only drug that worked and I could tolerate( tried many)I have no side effects but fatigue.
Yes, I agree your BP is low... I too have very low blood pressure too.
Here is what I did, started out on 1/4 tablet for a few nights, then worked up to a 1/2 at night and 1/4 in morning ( cannot take all at once). My blood pressure is low 90/50...has been lower at times, but wow my pulse now sometimes drops to 50's. It  feels a like wierd/scarey at first to have such low pulse and NO pounding especially when trying to go to sleep but I love it.
I just saw my cardio- he advised lots of fluids, do not restrict/liberally use salt ( I have no problem with fluid retention).
I was fighting meds for a long time, tried not to take anything... but I feel SO much better, now.   I just have some fatigue but will accept to get rid of those terrible other SVT symptoms.
Ps. My neighbor also is atenolol for high BP and tachycardia... just told me the other night how much better she feels now too ( we are perimenopausal... little older than you).
Good luck,keep us posted!!!
Blank
Avatar_f_tn
i am on atenolol too for tachycardia (inappropriate sinus tachycardia, meaning that i have a fast resting hr and it'll spike for no reason). i am on 50mg morning/25mg night. before i was on it, i had normal/low blood pressure (110/70); last time i had it checked, it was 90/50, which my cardio wasn't concerned about because i felt fine. some people have low blood pressure, but it isn't too bad because they don't have symptoms. when i first started taking atenolol, i felt the effects of low blood pressure (weakness, headaches upon standing, etc), but now, my body has adjusted to it. (when my dr told me it was 90/50, i was shocked, because i didn't notice!)

about the tachy: it has really helped me. before, my average hr (from holter) was 96, about a month ago, it was 76. i still get some bouts of tachycardia (nothing over 100 though), from things like having a really full stomach, lots of chocolate (i'm rolling my eyes at myself as i type this ;)), and sometimes, depending on the type, alcohol. i only have a few side effects: when it "beaks" my fingers are sometimes cold, and i think it's affected my peripheral circulation a bit. for the first few months, i had doubts and concerns about it, but i think my body has leveled out. the drug up-regulates, meaning that it comes on strong when it's first in your system, and then your heart increases receptors to replace the ones it's antagonizing; meaning, the side effects you may experience first start to lessen/go away (usually).

that being said though, it's a powerful drug, so just watch your body on it and take caution. be sure to just drink a lot of fluids, and increase your salt intake (which helps you retain water and keep your bp up; BUT talk to your dr about this first). i think it is worth the potential side effects, because tachycardia is annoying/scary.

good luck to you!
Blank
Avatar_f_tn
Hi - Thank you all so much for your helpful emails.  Knowing the Atenolol is helping you gives me hope.  I too was doing everything to avoid meds and I do not want to be scard anymore.  I am filling the script today and I'll keep you posted.  Thanks to all of you who responded!  Do you monitor your own bp?  Thanks!
Blank
687614_tn?1244201579
I do not take atenolol but I do take metoprolol which is almost chemically the same... both beta blocker's both accomplish the same thing.  I too take it for Sinus tachycardia and SVT's.  I never had problems with high or low BP before taking it.  Now I am averaging 90/50, and my pulse is in the low 50's most the time.  At first I had a little trouble adjusting as I was used to 90-130 pulse and 128/82 BP.  But, now I am doing just fine.  I am a bit concerned having to take the meds. when I see my pulse this low right before I have to take my next dose of medication, but my cardiologist says that as long as I have no symptoms I am fine.  I am just happy that I don't have to go to bed at night with a pounding/banging heart...this seemed kind of strange at first, not feeling my pulse.  I was told by my cardiologist while I am on beta blockers I can help with the side effects if I stay very well hydrated while on them...If I don't drink enough, I have a lower BP, and I get a little bloated and tired.  I hope this helps.
Blank
Avatar_f_tn
Hi! I bought a BP/ pulse monitor device at the advice of my dr. I have used it, especially when I first started the meds. I could then relay  to my dr. my Bp/pulse instead of saying "I felt" this... my BP was this/ pulse this... ect.
Good luck to you! You will feel so good to NOT have those palps and racing!!!
Blank
Avatar_f_tn
My daughter is  12 and was diagnosed with tachacardia.  her holter reading said her heart rate raced to 170 and back down to 50 within seconds.  She has been on atenolol for a week.  She is still getting dizzy, having tingling, and seeing darkness.  She is taking naps everyday.  She has never taken naps.  I'm a little nerveous about her taking atenolol????
Blank
1807132_tn?1318747197
If your daughter wasn't diagnosed with an svt you may want to check out the condition dysautonomia.  It is actually a condition of the brain that causes the body to have trouble regulating the heart beat and bp.  A tilt table test is a good test to diagnose the condition.  As for the atenolol if it is making her too tired maybe the dose is too strong though I have heard it can take a little while for a person to adjust to bp medicine but once they do everything is fine.  Take care, I hope you can get things under control for your daughter.  Keep us posted on how she is doing.
Blank
1569985_tn?1328251082
I have taken Atenolol for 8 years and it quieted my heart rate down and kept me out of Afib.  I take 1-1/2 25 mg tablets in 1/4's throughout the day.  I check my bp and hr and if it is too low I delay the dose.  When I expressed concern about the low bp I sometimes have, my primary care doc said, "Yes I have my little old lady patients are in their 90's because they didn't wear their hearts out."  Atenolol and beta blockers in general are really pretty benign of the heart meds.  I would give it a try.  I took Toprol first and didn't feel as well on it.  My EP says Atenolol does pass the blood-brain barrier, thus less dizziness.  I think you will do fine on it.  Good luck.
Blank
1632539_tn?1357008058
I take Atenolol 12.5 in the am and 12.5 in the pm. for SVT. My BP in the beging was 100/68 now it runs aroung 90/60 pulse stays in the mid 50's but in never really had a high rate anyway. It has helped with my SVT episodes. If I do have one I can convert on my own as before.  I am sure that I will have the ablation at some point and time. I am just not there yet. I have had SVT since I was 17 yrs old. I am 46 and very Peri Menopausal. I have noticed that it happens around the time of the month if I am going to have a spell. If I were you , I would try to Atenolol . Just monitor your self. if you need anymore info just yell... good luck
Blank
Post a Comment
To
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1423357_tn?1373023915
Blank
tom_h
Central, MA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
1569985_tn?1328251082
Blank
DeltaDawn23
Ann Arbor, MI
MedHelp Health Answers
Recent Activity
1755089_tn?1376057155
Blank
drewlevas uploaded new photos
9 hrs ago
17568_tn?1393094935
Blank
Cindy commented on Magnum's status
10 hrs ago
Avatar_f_tn
Blank
penn1023 commented on I'm Back!
11 hrs ago
Heart Rhythm Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1423357_tn?1373023915
Blank
tom_h
Central, MA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
1569985_tn?1328251082
Blank
DeltaDawn23
Ann Arbor, MI